Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 63, NWS Paducah, KY

July 1, 2020Bollinger County, Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 1, 2020, 12:32 PM CDT for Bollinger County, Perry County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 12:32 PM CDT (17:32 UTC)
Expired
Jul 1, 2020, 3:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Bollinger County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 124 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WGUS53 KPAH 011732
FFWPAH
MOC017-157-012030-
/O.NEW.KPAH.FF.W.0063.200701T1732Z-200701T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1232 PM CDT Wed Jul 1 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Northern Bollinger County in southeastern Missouri...
  Southwestern Perry County in southeastern Missouri...

* Until 330 PM CDT.

* At 1232 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Perryville, Marble Hill, Patton, Alliance, Sedgewickville,
  Glenallen and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3778 8985 3730 8987 3729 9016 3731 9016
      3732 9014 3754 9014 3764 9015 3768 9011
      3779 9002

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DWS
2 follow-up statements
917 
WGUS73 KPAH 011859
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
159 PM CDT Wed Jul 1 2020

MOC017-157-012030-
/O.CON.KPAH.FF.W.0063.000000T0000Z-200701T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-Perry MO-
159 PM CDT Wed Jul 1 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NORTHERN BOLLINGER AND SOUTHWESTERN PERRY COUNTIES...

At 155 PM CDT, Doppler radar indicated thunderstorms from the early 
afternoon produced heavy rain across the warned area. Up to one and 
a half inches of rain has already fallen. While heavy rain has moved 
out of the area, vulnerable roads such as low-water crossings, may 
have ongoing or developing flash flooding.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Perryville, Marble Hill, Patton, Alliance, Sedgewickville, Glenallen
and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3778 8985 3730 8987 3729 9016 3731 9016
      3732 9014 3754 9014 3764 9015 3768 9011
      3779 9002

FLASH FLOOD...RADAR INDICATED

$$

ATL
482 
WGUS73 KPAH 012020
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
320 PM CDT Wed Jul 1 2020

MOC017-157-012030-
/O.EXP.KPAH.FF.W.0063.000000T0000Z-200701T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-Perry MO-
320 PM CDT Wed Jul 1 2020

...THE FLASH FLOOD WARNING FOR NORTHERN BOLLINGER AND SOUTHWESTERN
PERRY COUNTIES WILL EXPIRE AT 330 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3778 8985 3730 8987 3729 9016 3731 9016
      3732 9014 3754 9014 3764 9015 3768 9011
      3779 9002

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:50 AM CDT, 9 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 2:50 AM CDT, 9 hours 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
250 AM CDT Wed Jul 1 2020

.SHORT TERM...(Today through Thursday night)
Issued at 250 AM CDT Wed Jul 1 2020

A narrow band of convection extended from just west of I-57,
down along I-24 and into west KY early this morning, along a
1000-850mb theta-e gradient. Short term guidance shows this
area should continue to see development and activity through
mid morning. A general increase in activity is anticipated
today. We see convection over central MO, and a MCS over east
Nebraska moving into NW Missouri. Much of the HiRes guidance
shows an organized convective complex moving SE through the
day and most likely across southeast MO, southwest IL and
far west KY this afternoon or evening. Timing is still a bit
up in the air. But we have a little higher confidence in
placement given the CAM's consensus. Given the axis will be
west of the EVV Tri-State and KY Pennyrile, we decided to drop
the Flash Flood Watch for this area. We maintain it elsewhere.
Carter, Ripley, most of Wayne and Butler counties did not have
that much rain, so we are not adding those counties at this
time. WPC has best QPF west toward the MS River. Concern for
severe wx continues, especially with any organization, as a 30+ kt
H7/H4 wind "max" is seen in several model solutions, pushing
southeast across the region coincident with an increasingly
unstable atmosphere this afternoon and evening. Decent cold pool
development could aid in strong winds. Marginally severe hail also
possible given the degree of potential instability and decent mid
level lapse rates.

Convective chances will linger tonight, and start to shift
south. However, we expect development to persist as far NW as
our CWFA into the night up into SEMO, west KY, with lowest PoPs
again up toward the EVV Tri-State. Chances will continue into
Thursday, with best chances over SEMO.

This unsettled period is driven by a couple of disturbances
within the overall mean ridge across the nation's mid section,
that extends from mid/upper MS Valley region to the lower
Ohio Valley. With time, drier air should push west across the
area, resulting in a mainly dry Thursday night.

.LONG TERM...(Friday through Tuesday)
Issued at 250 AM CDT Wed Jul 1 2020

By Friday, we should be seeing a reprieve from the scattered
thunderstorm activity. Upper level ridging will be centered from TX
up through the central Plains states and arching into the Upper
Midwest. An upper level low will be situated in the deep south and
may play a role in our precipitation chances late in the weekend and
into early next week.

Surface high pressure will continue to build south from the Upper
Midwest on Friday and further dry things out in our area. The only
exception may be the far western sections of the CWA. If moisture
lingers there, some isolated convection will be possible on Friday.
Everywhere else, it should be a dry but warm day with highs a few
degrees either side of 90. That drier air infiltrating the area on
northeasterly flow, will tend to knock down dewpoints a few degrees
so while it will still be muggy, it will not be too awful.

By Saturday, the upper ridge axis slides south into the area but
there still may be enough moisture lingering in our west for a few
isolated showers or storms. The signal is not strong enough to add
mentionable PoPs at this time but something to keep an eye on.

The upper level low in the Deep South that looked like it could play
a role in developing convection over parts of the area over the
weekend, is still a contender. However, models differ on exactly
what, if any, influence it will have. The upper ridge across our
area will end up suppressing the effects of the upper low, at least
according to the latest GFS/ECMWF at least for Sunday. The Canadian
is more headstrong in keeping this feature in place just south of us
and kicking some deeper moisture back up into the region. Will
maintain the slight chance PoPs provided by the NBM but could see
Sunday being a relatively dry day for most areas, as the ensemble
mean is not very robust when it comes to QPF.

However, by the early part of next week, the upper ridge axis over
the area does weaken and we start to see an increase in the deeper
moisture. But there will be no decent focus for convection, so
diurnal air mass type storms are what will go into the forecast for
now for Monday into Tuesday. Highs will be in the lower 90s from the
weekend into early next week.

&&

.AVIATION...
Issued at 1159 PM CDT Tue Jun 30 2020

Main concern through the early morning hours is the potential for
low stratus and fog to occur. Moist ground from heavy rainfall,
combined with light winds and clearing skies, will enable areas of
fog and stratus. The most likely areas appear to be from kmvn
eastward to the kevv/kowb areas, where ifr conditions will be
forecast early in the morning.

Another period of thunderstorms is likely on Wednesday. The precise
timing will become more clear with time. Outside of storms, early
morning ifr/mvfr will burn off to vfr conditions in the morning.
However, some local ifr will occur in heavy rain with the storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through this evening for ILZ075-076-080>094.

MO...Flash Flood Watch through this evening for MOZ076-086-087-
     110>112-114.

IN...None.
KY...Flash Flood Watch through this evening for KYZ001>013.

&&
Hazardous weather outlook, Jul 1, 3:06 AM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
306 AM CDT Wed Jul 1 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
306 AM CDT Wed Jul 1 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for most of southern Illinois,
southeast Missouri and west Kentucky through the evening. Refer to
the Watch for details.

There is a chance for a few severe thunderstorms today and this
evening. Damaging winds and marginally severe hail will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday across all but the
Evansville Tri State area. Friday, thunderstorm chances will be
limited to the Ozark Foothills of southeast Missouri. Thunderstorm
chances return Sunday and continue into next week for most of the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

In the hours before

Local storm report, Jul 1, 11:48 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MINER                   36.89N 89.54W
06/30/2020                   SCOTT              MO   PUBLIC

            LATE REPORT. WATER FLOODED A COUPLE OF
            CLASSROOM AT MINER BAPTIST CHURCH.

&&

DWS
Special weather statement, Jul 1, 11:56 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
1156 AM CDT Wed Jul 1 2020

MOZ076-086-011745-
Bollinger MO-Perry MO-
1156 AM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOLLINGER AND PERRY
COUNTIES UNTIL 1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Mary to near Cobalt. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Chester, Perryville, St. Mary, Patton, Alliance, Sedgewickville,
Silver Lake and Lithium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3788 8980 3785 8979 3785 8974 3781 8971
      3764 8984 3755 8988 3741 8998 3743 9014
      3764 9015 3768 9010 3782 9000 3787 8995
      3787 8990 3791 8984
TIME...MOT...LOC 1656Z 304DEG 17KT 3792 8999 3756 9022

DWS
Local storm report, Jul 1, 12:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             4 WSW CHICOPEE          36.95N 91.08W
07/01/2020  E0.70 INCH       CARTER             MO   EMERGENCY MNGR

&&

ATL
Special weather statement, Jul 1, 12:26 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
1226 PM CDT Wed Jul 1 2020

MOZ086-100-107>110-011815-
Butler MO-Carter MO-Stoddard MO-Wayne MO-Bollinger MO-Ripley MO-
1226 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOLLINGER...
CARTER...NORTHERN RIPLEY...WAYNE...NORTHWESTERN STODDARD AND
NORTHWESTERN BUTLER COUNTIES UNTIL 115 PM CDT...

At 1226 PM CDT, emergency management reported strong thunderstorms
along a line extending from 6 miles southwest of Grassy to near
Handy. Movement was southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Piedmont, Van Buren, Greenville, Sam A. Baker State Park, Lake
Wappapello State Park, Puxico, Ellsinore, Williamsville, Hendrickson,
Hunter, Wappapello, Brush Arbor, Lodi, Handy, Budapest, Milltown,
Shook, Fremont, Cascade and Grandin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3698 9122 3709 9096 3705 9096 3705 9078
      3714 9078 3714 9076 3717 9076 3732 9038
      3732 9025 3702 8985 3657 9112 3682 9112
      3683 9122
TIME...MOT...LOC 1726Z 324DEG 21KT 3716 9020 3683 9113

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:56 AM CDTSpecial Weather StatementPAHPerry49 min
Jul 1, 12:15 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry45 min
Jul 1, 12:26 PM CDTSpecial Weather StatementPAHCarter, Wayne49 min
Jul 1, 1:01 PM CDTSpecial Weather StatementPAHMississippi29 min
Jul 1, 1:14 PM CDTSpecial Weather StatementPAHStoddard31 min
Jul 1, 1:37 PM CDTAreal Flood AdvisoryPAHMississippi, New Madrid, Stoddard3 hr
Jul 1, 2:01 PM CDTSpecial Weather StatementPAHMississippi, New Madrid59 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.